Acute liver failure after recommended doses of acetaminophen in patients with myopathies

Ilse Ceelie, LP James, Violette Gijsen, RAA Mathot, S Ito, CD (Coranne) Tesselaar, Dick Tibboel, G Koren, Saskia de Wildt

Research output: Contribution to journalArticleAcademicpeer-review

17 Citations (Scopus)

Abstract

Objective: To determine the likelihood that recommended doses of acetaminophen are associated with acute liver failure in patients with myopathies. Design: Retrospective analysis. Setting: Level III pediatric intensive care unit. Patients: Two pediatric patients with myopathies and acute liver failure. Clinical Investigations: We determined acetaminophen protein adduct levels, in combination with a literature review and systematic evaluation of the cases, using the Roussel Uclaf Causality Assessment Method for drug-induced liver injury to assess causality between recommended acetaminophen dosing and acute liver failure in two children with myopathies. Main Results: The serum adduct levels were consistent with the values previously reported in children with acute liver injury following acetaminophen overdose. We found four similar cases of acute liver failure in pediatric and adult patients with myopathies following recommended acetaminophen doses in the literature (n = 3) and personal communication (n = 1). The Roussel Uclaf Causality Assessment Method suggested a probable relationship between acetaminophen use at recommended doses and acute liver failure in our myopathy patients. Conclusion: Our data suggest that some patients with myopathies who are receiving recommended doses of acetaminophen may be at increased risk for the development of toxicity resulting in acute liver failure. More studies are needed to corroborate these findings. In the meantime, we would advise physicians to be alert in these patients while taking acetaminophen, especially when critically ill or postoperative. (Crit Care Med 2011; 39:678-682)
Original languageUndefined/Unknown
Pages (from-to)678-682
Number of pages5
JournalCritical Care Medicine
Volume39
Issue number4
DOIs
Publication statusPublished - 2011

Cite this